Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 20, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 14, 2017, 11:21 PM CDT for Hale County, Swisher County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2017, 11:21 PM CDT (04:21 UTC)
- Expired
- Apr 14, 2017, 11:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Hale County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 67 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 11:25 PM CDT | TORNADO | 1 Ne Edmonson, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1782 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted.
000
WFUS54 KLUB 150421
TORLUB
TXC189-437-150445-
/O.NEW.KLUB.TO.W.0020.170415T0421Z-170415T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
1121 PM CDT FRI APR 14 2017
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
North central Hale County in northwestern Texas...
Southwestern Swisher County in the Panhandle of Texas...
* Until 1145 PM CDT
* At 1121 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Halfway, or 10 miles northwest of
Plainview, moving southeast at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Plainview around 1145 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Edmonson and Seth Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3429 10203 3436 10193 3423 10167 3410 10189
TIME...MOT...LOC 0421Z 302DEG 15KT 3427 10189
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
011 follow-up statement
383
WWUS54 KLUB 150429
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1129 PM CDT FRI APR 14 2017
TXC189-437-150445-
/O.CON.KLUB.TO.W.0020.000000T0000Z-170415T0445Z/
Hale TX-Swisher TX-
1129 PM CDT FRI APR 14 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR NORTH
CENTRAL HALE AND SOUTHWESTERN SWISHER COUNTIES...
At 1128 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Halfway, or 10 miles southeast of Hart,
moving south at 10 mph. A new rotation has developed to the
northwest of Edmonson.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Halfway around 1145 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Edmonson and Seth Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3429 10203 3436 10193 3423 10167 3410 10189
TIME...MOT...LOC 0428Z 343DEG 8KT 3431 10196
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
01What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 14, 6:36 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 14, 6:36 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 636 PM CDT Fri Apr 14 2017 .AVIATION... VFR conditions should persist through the evening but IFR is a possibility toward sunrise on Saturday morning. A strong thunderstorm located NW of KPVW should remain north of that terminal. Winds may increase in a local zone of convergence to the south and southeast of convective activity. && .PREV DISCUSSION... /issued 604 PM CDT Fri Apr 14 2017/ UPDATE... Minor update to raise PoPs significantly around and just downstream of the current slow-moving severe thunderstorm over western Castro County. Given the slow storm motion heavy/flooding rains is also an increasing concern in addition to the severe threat. The activity should gradually wane by mid-late evening as it moves into an increasingly capped environment and the BL cools. PREV DISCUSSION... /issued 301 PM CDT Fri Apr 14 2017/ SHORT TERM... The Saturday afternoon setup will be similar to today's. We will still be dealing with capping issues but farther to the east. Convection will largely be conditional again. A very narrow swath of uncapped air may exist just east of the dryline. The dryline will mix farther to the east to somewhere around the I27/US87 corridor. Areas east of the dryline will be stuck with low stratus for much of the day until some clearing by mid afternoon initially limiting instabilities and maximizing capping. Very strong instabilities will exist east of the dryline with good low level shear. Large scale forcing will be lacking again relying on dryline convergence to initiate convection. A cold front will be moving through the Texas Panhandle during the afternoon. This will maximize low level convergence north of the area in the eastern Texas Panhandle. LONG TERM... Any isolated convection Saturday afternoon should quickly fade as instability wanes and inhibition increases during the mid-late evening hours. The first half of Easter should then start out on the mild and quiet side. However a weak cold front/surface boundary is progged to sag into the northern or central zones before stalling out and this along with the attendant dryline south of the front and perhaps weak upper support within modest west-southwest flow aloft should spur scattered storm development during the afternoon and evening hours. Good moisture/instability along with sufficient deep layer shear along the front and east of the dryline could support robust updrafts and the risk of severe weather. The front/boundary should wash out on Monday, but we will hang on to a risk of isolated afternoon/evening convection along and east of the dryline which will likely be located near or east of the edge of the Caprock. Beyond Monday brief low amplitude ridging aloft along with a further eastward push to the afternoon dryline position should keep the CWA dry Tuesday and Wednesday. After that it becomes less clear as a storm system is expected to approach through the Great Basin before closing off and emerging across the High Plains late week. A northern CONUS shortwave trough is forecast to drop a backdoor cold front into or through the FA on Thursday. Lift ahead of the system will renew shower and storm chances along and north of the boundary late Thursday or Thursday night. Beyond that all will depend on the track of the upper low. The latest GFS and ECMWF favor a track north of the CWA which would quickly dry slot the FA and bring an end to storm chances /aside from perhaps a little light wrap around moisture if the low isn't too far north per the ECMWF/. If you are hoping for more widespread and long-duration rainfall, the Canadian is the winner this afternoon stalling the low to our west while sinking slowly southward from Friday through the weekend. This would result in a cool and soggy weekend, though at this point it looks like a very low probability outcome. Time will tell, but for now have included 20-30 PoPs from late Thursday through Friday. Temperatures through most or all of the extended will reside on the warm side of average with Tuesday and Wednesday likely the warmest of the days when highs well into the 80s /perhaps a few lower 90s/ are expected. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/26
Hazardous weather outlook, Apr 14, 11:15 AM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1115 AM CDT Fri Apr 14 2017 TXZ021>044-151615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1115 AM CDT Fri Apr 14 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms will be possible late this afternoon into the early evening across the southwestern Texas Panhandle and the western South Plains, generally along and west of a Tulia to Tahoka line. The main severe threats will be hail up to tennis ball size and winds up to 70 mph. Additionally, isolated tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated late-day severe thunderstorms could affect areas east of the Caprock escarpment on Saturday. A greater coverage of severe storms is possible across a broader portion of the South Plains area on Sunday afternoon and evening as a cold front enters the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Apr 14, 9:25 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
925 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 1 N DIMMITT 34.56N 102.31W
04/14/2017 E2.80 INCH CASTRO TX STORM CHASER
&&
EVENT NUMBER LUB1700126
GDSSpecial weather statement, Apr 14, 10:01 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Lubbock TX 1001 PM CDT FRI APR 14 2017 TXZ025-026-150330- Childress TX-Hall TX- 1001 PM CDT FRI APR 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHILDRESS AND NORTHEASTERN HALL COUNTIES UNTIL 1030 PM CDT... At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Memphis, moving east at 35 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Memphis and Estelline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3453 10000 3450 10047 3475 10056 3475 10000 TIME...MOT...LOC 0300Z 250DEG 32KT 3464 10038 23
Local storm report, Apr 14, 10:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1012 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL NAZARETH 34.54N 102.10W
04/14/2017 E1.75 INCH CASTRO TX PUBLIC
&&
EVENT NUMBER LUB1700127
GDSLocal storm report, Apr 14, 11:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 3 N HART 34.42N 102.11W
04/14/2017 M80 MPH CASTRO TX MESONET
MEASURED BY THE TEXAS TECH MESONET. THE 1050 PM
OBSERVATION HAS A WIND GUST TO 77 MPH.
&&
EVENT NUMBER LUB1700128
GDSSpecial weather statement, Apr 14, 11:09 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Lubbock TX 1109 PM CDT FRI APR 14 2017 TXZ025-026-150445- Childress TX-Hall TX- 1109 PM CDT FRI APR 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHILDRESS AND SOUTHEASTERN HALL COUNTIES UNTIL 1145 PM CDT... At 1109 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Tell, or 14 miles northwest of Childress, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Childress and Estelline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3445 10009 3438 10053 3457 10059 3475 10028 TIME...MOT...LOC 0409Z 250DEG 22KT 3452 10047 23
Local storm report, Apr 14, 11:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HEAVY RAIN 6 NW DIMMITT 34.61N 102.39W
04/14/2017 M4.88 INCH CASTRO TX PUBLIC
HEAVY RAIN MEASURED AT A PIVOT IRRIGATION SITE
&&
EVENT NUMBER LUB1700129
GDSThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:00 PM CDT | Flash Flood Warning | LUB | Castro | 3 hr |
| Apr 14, 7:12 PM CDT | Tornado Warning | LUB | Castro | 33 min |
| Apr 14, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 49 min |
| Apr 14, 7:44 PM CDT | Tornado Warning | LUB | Castro | 31 min |
| Apr 14, 7:53 PM CDT | Tornado Warning | LUB | Castro | 22 min |
| Apr 14, 8:13 PM CDT | Tornado Warning | LUB | Castro | 32 min |
| Apr 14, 8:30 PM CDT | Tornado Warning | LUB | Castro | 30 min |
| Apr 14, 8:58 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 32 min |
| Apr 14, 9:05 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 55 min |
| Apr 14, 9:29 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 31 min |
| Apr 14, 9:41 PM CDT | Flash Flood Warning | LUB | Castro | 2 hr |
| Apr 14, 9:55 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 35 min |
| Apr 14, 10:01 PM CDT | Special Weather Statement | LUB | Childress | 29 min |
| Apr 14, 10:28 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Swisher | 32 min |
| Apr 14, 10:40 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Swisher | 35 min |
| Apr 14, 11:09 PM CDT | Special Weather Statement | LUB | Childress | 36 min |
| Apr 14, 11:13 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 32 min |
| Apr 14, 11:30 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 35 min |
| Apr 14, 11:33 PM CDT | Special Weather Statement | LUB | Childress | 27 min |
| Apr 14, 11:39 PM CDT | Areal Flood Warning | LUB | Castro | 6 hr |
| Apr 14, 11:41 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 34 min |
| Apr 14, 11:50 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 40 min |
| Apr 15, 12:14 AM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale, Swisher | 31 min |
| Apr 15, 12:22 AM CDT | Areal Flood Advisory | LUB | Hale, Swisher | 113 min |
| Apr 15, 12:44 AM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 46 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.